Does anyone have any basic information about Calcium Channel Blockers used for migraine prevention? My neurologist just started me on one that is a very low dose. My migraines and my IBS have gotten so much worse, in spite of doing the right things nutritionally and with my diet.
My neurologist is proud of my obvious best efforts. I showed him which supplements I'm taking, and they're the ones he definitely wants me to take. So, as far that goes, I've been doing very well. As anyone else with chronic migraines knows, though, this isn't always enough. I do very well with my diet, too, as I've been avoiding things I know I have food sensitivities to, as these are bad for the IBS/GERD and the migraines. All the things I've mentioned to others here on MedHelp for IBS and GERD I still follow very well. So, I'm doing all the right things and it just isn't enough.
Verapamil and diltiazem extended release were both tried on me at different times for migraine prevention a number of years ago, but unfortunately they didn't help, so I know it is one of the classes of preventatives they try.
Calcium channel blocker can slow the heart rate, which a doctor told me can cause the heart to work more effectively (I have a tachycardia condition). Also, if you suffer from high blood pressure, which I believe can contribute to causing migraine headaches, getting that under control might help alleviate your chronic migraine situation some. I hope for success on your new preventative!
I have tried two Calcium Channel Blockers (actually, I am currently still taking one).
The first Calcium Channel Blocker that my neurologist tried with me was Sibelium (Flunarizine), and it worked SO WELL. My migraines completely stopped! Unfortunately, it made me so tired that I could barely get out of bed (this is because they slow you down, since they slow your heart rate down so much). After about a month, I also got extremely depressed and suicidal. The depression and suicidal feelings seemed very out of place and different (I've been depressed before, but this felt different), but even though I knew that I shouldn't be depressed and even though I didn't want to be depressed, I absolutely could not control how I was feeling and the suicidal thoughts were overwhelming. Depression and suicidal thoughts can be a side-effect of Sibelium (Flunarizine) in some people, so I realized that the out-of-the-blue depression was probably a side-effect of the new drug. I stopped the new drug, and within 3 days I felt like myself again and not depressed.
So, my doctor switched me to Verapamil, and so far it has done nothing!! My migraines stayed about the same for a few months, and recently they have become much more chronic. I am seeing my neurologist soon to stop the verapamil and switch to a new preventative treatment plan. Still, everyone is different, so if your doctor suggests a calcium channel blocker to you, it might be worth a try.
I think it's too bad that the Sibelium had such terrible side-effects for me since it has been the ONLY medication that completely stopped my migraines, but not every single person will have these side-effects so I think that under very careful consideration and doctor's approval, it is worth giving this calcium channel blocker a try if you and your doctor think it might help. It is more likely for someone to have these dangerous side-effects if they have suffered from depression in the past or if they have a family history of depression. Still, I think if nothing else is working for you, and your doctor knows about your medical history and suggests Sibelium to you, it's worth a try. Just make sure to keep careful track of your emotions (the medhelp mood tracker is a useful way to do this) while you are taking it and if you start to feel depressed, call your doctor right away!! Also, make sure that everyone close to you (family, etc.) knows about the possible serious side-effects of the medication, because if you don't notice your mood and behaviour changing, your family will notice and they will be able to get you to the doctor.
That is really all I know about Calcium Channel Blockers.
Thank you for the useful information about the side effects. That is very important information for me, since I already do have to watch myself on the depression. Now I know to keep close tabs on how Verapimil might effect me emotionally.
Sibelium sounds like a newer medication with a very serious kink they did not eliminate from the drug.
Regarding verapamil, my 2008 nursing drug handbook does not list depression as a possible side effect at all. Although, perhaps the uncommon side effect of sleep disturbances it lists (in the very small number that get that side effect), I would guess, wouldn't help a person's mood.
Thank you. The more input the better. I trend towards steering away from newer medications. I hadn't heard of Sibelium before maileew mentioned it. Too often the FDA approves of pharmaceuticals that end up causing more harm than good. We can all think of at least a couple in recent years that have been pulled from the shelves. Some of the ones that have caused more harm than good remain on shelves. That doesn't build much confidence in me on newer pharmaceuticals. Verapamil is one I have heard of and is one a family member has taken for a lot of years for heart problems with no negative side effects. I am certain the family member takes it at a higher dose, since I know it's taken for heart problems.
Yes, with all the lawsuits on drugs out there, it does make a person far more leary, as well as the listing of side effects on advertisements! I took the generic of Serzone the longest of any migraine preventative I was on and later, they pulled the name brand off the market due to liver problems reported!
Yikes! I hope you weren't one of the people affected by liver problems from this drug that pulled off the market. You lived through an example of what I'm talking about. I just don't need to add to my problems by using something that is too newly approved of, especially when I know that the research can be slanted in favor of a medication by not including some of the information that should be included to get a more balanced study.
I have two lesions on my liver, one a hemangioma which likely isn't related and another the radiologist isn't sure what it is because it's only 8 mm & I don't know if the medication has anything to do with it or not. New drugs are scary anymore!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.